Thunderstorm Wind, Culberson
- When
- October 20, 9:09 PM CST to 9:12 PM CST
- Where
- Culberson County, 2.15 mi NNW of (Gdp)guadalupe Pass
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 31.830, -104.810
A few strong storms developed during the evening hours across portions of West Texas near the Guadalupe Mountains, as a weak upper level disturbance moved overhead.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
A few strong storms developed during the evening hours across portions of West Texas near the Guadalupe Mountains, as a weak upper level disturbance moved overhead.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Oct 20, 5:59 PM CST, 3 hours 10 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 659 PM CDT TUE OCT 20 2009 .DISCUSSION... SEE 00Z AVIATION DISCUSSION BELOW. && .AVIATION... A SURFACE TROUGH OVER THE PLAINS OF EASTERN NEW MEXICO ALONG WITH A DEVELOPING LOW-LEVEL JET WILL CONTINUE GUSTY SOUTH TO SOUTHEAST WINDS THROUGH THE EVENING AND INTO EARLY WEDNESDAY MORNING FOR ALL AREAS. ONGOING CONVECTION OVER SOUTHEAST NEW MEXICO WILL GRADUALLY WORK IT/S WAY EASTWARD THIS EVENING. WE WILL CONTINUE TEMPO GROUPS FOR TSRA FOR MOST SITES INTO TOMORROW MORNING. WE DID PULL BACK ON THE ONSET OF THUNDER FOR OUR TEXAS SITES BASED ON CURRENT RADAR AND MODEL TRENDS. THE CHANCE FOR THUNDER AT KFST IS LESS...THUS WE WILL STICK WITH PROB30 GROUPS THERE. WINDS WILL GRADUALLY BECOME SOUTHWESTERLY...THEN WESTERLY TOMORROW MORNING. GUSTY WINDS REMAIN LIKELY AT ALL TAF SITES INTO TOMORROW AFTERNOON. && .PREV DISCUSSION... /ISSUED 243 PM CDT TUE OCT 20 2009/ DISCUSSION... THUNDERSTORMS ARE ALREADY DEVELOPING IN EDDY COUNTY DUE TO INCREASING MOISTURE AND LIFT AHEAD OF AN UPPER LEVEL LOW MOVING SOUTHEAST ACROSS ARIZONA. PROGGED CAPE VALUES ARE A LITTLE HIGHER THAN THE PREVIOUS RUN BUT ARE STILL LOW. HOWEVER STRONG LIFT AHEAD OF THE LOW WILL MORE THAN COMPENSATE FOR THE THERMODYNAMIC INSTABILITY AND STRONG SHEAR VALUES SHOULD ALLOW A FEW OF THE THUNDERSTORMS TO BECOME STRONG TO MARGINALLY SEVERE WITH WINDS AND HAIL BEING THE PRIMARY THREAT. HIGH RAINFALL RATES CAN BE EXPECTED WITH PWATS UP TO 1.33 INCHES BUT STORM MOTION WILL BE VERY FAST AND FLOODING SHOULD GENERALLY NOT BE A PROBLEM. HIGHEST POPS WILL BE IN SOUTHEASTERN NEW MEXICO AND THE NORTHWESTERN PERMIAN BASIN WHICH WILL BE CLOSEST TO THE BEST UPPER DYNAMICS. THE RAIN WILL MOVE ACROSS THE AREA OVERNIGHT AND THEN LINGER IN THE EASTERN CWA WEDNESDAY. IT APPEARS WE WILL GET THE DRY SLOT WEDNESDAY ALLOWING TEMPS TO INCREASE ABOVE GUIDANCE VALUES. A COLD FRONT WEDNESDAY NIGHT WILL DROP TEMPS BELOW CLIMO THROUGH SATURDAY MORNING WITH THE COLDEST MORNING BEING FRIDAY MORNING AS THE SURFACE RIDGE SETTLES INTO WEST TEXAS BRINGING CLEAR SKIES AND LIGHT WINDS. A SECONDARY S/W WILL DIVE SOUTHEAST OUT OF THE CENTRAL ROCKIES ON FRIDAY TO REINFORCE THE INITIAL COLD AIR. THERE WILL BE THE POSSIBILITY OF A LIGHT FREEZE IN NORTHERN LEA COUNTY AND THE DAVIS MOUNTAINS FRI MORNING SO THIS TIME PERIOD WILL NEED TO BE CLOSELY WATCHED. ANOTHER FRONT WILL MOVE THROUGH THE CWA SUNDAY OR MONDAY WITH THE 00Z ECMWF ABOUT 24 HOURS SLOWER THAN THE 12Z GFS. FOR NOW WILL HOLD OFF ON THE COLD AIR ON SUNDAY AND BRING THE FRONT THROUGH SUNDAY NIGHT BUT THERE COULD BE A BIG BUST POTENTIAL IF THE FRONT IS FASTER THAN CURRENTLY FORECAST. THERE WILL NOT BE ENOUGH TIME FOR LOW LEVEL MOISTURE TO RETURN BEFORE THE ARRIVAL OF THE SECOND FRONT SO IT SHOULD BE DRY. ABOVE NORMAL TEMPS WILL QUICKLY RETURN BY TUESDAY AS MID LEVEL FLOW INCREASES FROM THE WEST FAVORABLE FOR DOWNSLOPE WARMING TO OCCUR. HENNIG && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 06
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 153 PM CDT TUE OCT 20 2009 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-211900- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 153 PM CDT TUE OCT 20 2009 /1253 PM MDT TUE OCT 20 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON WEST OF A LAMESA...TO FORT STOCKTON...TO PANTHER JUNCTION LINE. THUNDERSTORMS WILL SPREAD EAST OVERNIGHT AND IMPACT THE REMAINDER OF WEST TEXAS AND CONTINUE IN SOUTHEAST NEW MEXICO. A FEW STORMS THIS AFTERNOON AND THIS EVENING COULD BECOME STRONG TO SEVERE...ESPECIALLY IN AND NEAR SOUTHEAST NEW MEXICO...PRODUCING LARGE HAIL AND OR DAMAGING WINDS. IN ADDITION THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING LOCALIZED FLOODING AND CLOUD TO GROUND LIGHTNING. OVERNIGHT HEAVY RAINFALL WILL BECOME THE GREATEST CONCERN WITH LOCALIZED FLOODING POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON OR EARLY THIS EVENING. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND 44
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 453 PM CDT TUE OCT 20 2009 NMZ029-202230- NORTHERN LEA COUNTY- 353 PM MDT TUE OCT 20 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHEASTERN LEA COUNTY. AN INTENSIFYING THUNDERSTORM WAS LOCATED 4 MILES NORTHEAST OF MCDONALD AT 349 PM MDT...MOVING NORTHEAST AROUND 25 MPH. PEA SIZED HAIL AND WINDS GUSTING TO AROUND 50 MPH ARE POSSIBLE. FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINS CAN ALSO BE EXPECTED. THIS THUNDERSTORM WILL IMPACT GLADIOLA AND MOTORISTS ON U.S. HIGHWAY 380 AND STATE HIGHWAY 125. SEEK SHELTER AS THIS THUNDERSTORM APPROACHES YOUR LOCATION.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 805 PM CDT TUE OCT 20 2009 NMZ028-210130- EDDY COUNTY PLAINS- 705 PM MDT TUE OCT 20 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR NORTH CENTRAL EDDY COUNTY. AN INTENSIFYING THUNDERSTORM WAS LOCATED OVER ARTESIA AT 703 PM MDT...MOVING NORTHEAST AROUND 25 MPH. PEA SIZED HAIL AND WINDS GUSTING TO AROUND 50 MPH ARE POSSIBLE. FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINS CAN ALSO BE EXPECTED. THIS THUNDERSTORM WILL IMPACT ARTESIA AND COTTONWOOD. SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
The El Paso radar (KEPZ), 178 km away, was scanning. The volume nearest the first event began at 03:07 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, October 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 200362.